June #113 : Why..... - by David Gelman, MD

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents

Fighting Femmes

The amfAR's new clothes

Warm Reception

White Smoke In Our Eyes

Hepatitis on the Block

High On Adherence

A Positive Campaign

Founder's Letter

Earthwatch: Generic Meds

On The March!

MILESTONES

THE PLOTS SICKEN

POZ Picks Gay Pride

Medi - Mess

How to Treat "Untreatable" HIV

Read It Or Weep

Live and Let Die?

Did Common Just Come Out?

Legal Eye

Quick Study

Why.....

Book nook

Mailbox

When Push Comes To Drag



Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


email print

June 2005

Why.....

by David Gelman, MD

...Do some pesky side effects vanish, while others hang on?

It depends on how the med causes the effect.

WHAT CAUSES IT? Researchers know why some HIV meds produce certain side effects. Viracept brings diarrhea because it causes gut cells to secrete chloride. In about one in 10 HIVers, Reyataz causes jaundice (yellowing eyes and skin) because it interferes with liver enzymes that clear the blood-waste product bilirubin from your system. (But it doesn’t seem to damage your liver.)
 
IS IT TEMPORARY? Many of these side effects result when meds temporarily alter a body enzyme or tissue. When you first take any powerful drug, you may become nauseated or get the runs. But your body is able to adjust, rebalancing your system so that the effects clear up. Even when science can’t pinpoint side-effect roots—like Sustiva’s tendency to bring on sleep disturbances—the symptoms usually fade after about a month. So it’s worth hanging in there.

DOES IT LAST? Then there are the more troubling  long-term effects: neuropathy, facial wasting and fat accumulation top many HIVers’ lists. These develop and persist because the meds damage your cells. Unlike drugs that temporarily affect an enzyme, these seem to mess with your DNA, altering cell blueprints. All side effects, it turns out, are not created equal. 



[Go to top]

Join POZ Facebook Twitter Google+ MySpace YouTube Tumblr Flickr
Quick Links
Current Issue

HIV 101
HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
Disclosing Your Status
Starting Treatment
Search for the Cure
POZ Stories
POZ TV
Read the Blogs
Visit the Forums
Women
African American
Latino
Providers
Job Listings
Events Calendar


    dhsd777
    san diego
    California


    koffeeboss
    Tucson
    Arizona


    Heartland4now
    Tacoma
    Washington


    HOTROD2010
    houston
    Texas
Click here to join POZ Personals!
Ask POZ Pharmacist

Talk to Us
Poll
Do you enjoy books with HIV-positive characters?
Yes
No

Survey
Mind Matters

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.